Louisiana, 2014Flash Flooding in Louisiana, July 18, 2014
July 18, 2014 · NWS LCH · 4 events in 4 counties and zones
A cold front pushed into the region causing numerous thunderstorms that produced flash flooding across Acadiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the region causing numerous thunderstorms that produced flash flooding across Acadiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 18, 6:01 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 18, 6:01 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 AM CDT FRI JUL 18 2014
.DISCUSSION...
18/12Z TAF ISSUANCE.
&&
.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ACRS THE AREA THIS MORNING
WILL SLOWLY MOVE EAST TODAY. CHANCES WILL BE HIGHEST THIS
MORNING...GRADUALLY DIMINISHING FM NW TO SE THIS AFTN AS A SFC FRONT
AND UPPER TROF PROGRESS EAST ACRS THE AREA. CARRIED PREVAILING
SHRA AT ALL SITES THROUGH EARLY AFTN...WITH TEMPO GROUPS EARLY
THIS MORNING FOR GUSTY WINDS...THUNDER...HEAVY RAINFALL AND
VISBY/CIGS LOWERING TO IFR DURING PERIODS OF STRONGER STORMS.
OUTSIDE OF THE HEAVIER PRECIP...CIGS SHOULD BE VFR WITH VISBYS
HOVERING AROUND THE MVFR/VFR THRESHOLD. KEPT PROB30 GROUPS FOR
LATE THIS AFTN AND EVENING...WITH VC THEREAFTER AS ISOLTD TO SCT
SHOWERS ARE EXPECTED TO LINGER OVERNIGHT. SLY WINDS WILL BECOME
SWLY AS THE SFC FRONT MOVES INTO THE AREA. WINDS WILL BECOME VRBL
LATE THIS AFTN AND EVENING WITH THE BOUNDARY STALLING AS IT
APPROACHES THE I-10 CORRIDOR. 24
&&
.PREV DISCUSSION... /ISSUED 335 AM CDT FRI JUL 18 2014/
..HEAVY RAIN THREAT ESPECIALLY THIS MORNING...
DISCUSSION...
AN UPPER LEVEL DISTURBANCE IS MOVING EAST OUT OF THE SOUTHERN
PLAINS. INCREASING SOUTHERLY WINDS AHEAD OF THIS SYSTEM IS
BRINGING IN COPIOUS AMOUNTS OF GULF MOISTURE. THE PRECIPITABLE
WATER VALUE ON THE 18/00Z UPPER AIR SOUNDING FROM KLCH WAS AT 2.25
INCHES OR ABOUT 125 PERCENT OF NORMAL...WITH MEAN RH OVER 80 PERCENT. SINCE
THEN...LATEST GPS-MET DATA...SHOWS PRECIPITABLE WATERS VALUES
ACROSS THE FORECAST AREA BETWEEN 2.4 AND 2.5 INCHES...WHICH IS NOW
TWICE THE STANDARD DEVIATION...DEFINITELY NEEDED FOR A HEAVY
RAINFALL EVENT. LIFT PROVIDED BY THE UPPER LEVEL DISTURBANCE AND
DIFLUENT FLOW ALOFT...IS TAPPING INTO THE MOISTURE...PROVIDING
NUMEROUS SHOWERS AND THUNDERSTORMS. MOST OF THE STORMS ARE
PRODUCING RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR...AND SO
FAR AS OF 3:30 AM...THE KLCH ASOS HAS RECORDED 2.65 INCHES OF
RAINFALL SINCE MIDNIGHT...WITH AROUND 2.25 INCHES IN THE LAST 1 1/2
HOURS.
UPPER LEVEL DISTURBANCE WILL CONTINUE TO GRADUALLY MOVE EAST
ACROSS THE FORECAST AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL BE THE RESULT...WITH THE BEST COVERAGE AND HEAVIEST RAINFALL
DURING THE MORNING HOURS...WHERE LIFT AND UPPER LEVEL DIVERGENCE
WILL BE AT ITS GREATEST. AGAIN...PROGS KEEP PWAT VALUES OVER 2.25
INCHES WITH MEAN RH OVER 80 PERCENT DURING THE DAY.
THEREFORE...HEAVY RAINFALL WILL BE LIKELY WITH ADDITIONAL RAINFALL
TOTALS AREA WIDE BETWEEN 1 1/2 AND 3 INCHES...WITH LOCALIZED
HIGHER AMOUNTS. INHERITED A FLASH FLOOD WATCH...AND WILL KEEP THAT
GOING THROUGH THE AFTERNOON. THE HEAVY RAINFALL MAY ALSO DRAG DOWN
SOME OF THE STRONGER WINDS IN THE MID LEVELS...SO SOME ISOLATED
WET MICRO BURSTS...WITH GUSTS OVER 40 MPH WILL BE POSSIBLE. ONE
STORM EARLIER PRODUCED A WIND GUST AT THE AWOS AT CAMERON TO 49 MPH.
THE DISTURBANCE WILL MOVE OFF TO THE EAST ON SATURDAY...ALTHOUGH
TROF FROM THIS SYSTEM WILL LINGER OVER THE FORECAST AREA...SO A
DECENT CHANCE OF RAIN WILL CONTINUE...AS GOOD MOISTURE COMBINED
WITH DAYTIME HEATING...SHOULD BE ENOUGH THE GET CONVECTION GOING.
UPPER LEVEL RIDGE OVER THE SOUTHWEST U.S. WILL TRY TO BUILD TO THE
EAST EARLIER NEXT WEEK. HOWEVER...LOOKS LIKE THERE WILL BE ENOUGH
OF A WEAKNESS ALOFT...ALONG WITH GOOD MOISTURE...TO KEEP A DAILY
CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FORECAST.
RUA
MARINE...
LOW LEVEL JET ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVING
OUT OF THE SOUTHERN PLAINS...IS HELPING TO PRODUCE MODERATE
SOUTHERLY WINDS OVER THE COASTAL WATERS. THE RESULT WILL BE
EXERCISE CAUTION HEADLINED IN THE MARINE ZONES FOR THE MORNING
HOURS. GRADIENT WILL RELAX SOME BY AFTERNOON WITH WINDS DECREASING
A LITTLE. THE DISTURBANCE WILL ALSO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. SOME OF THE STORMS
WILL PRODUCE WIND GUSTS OVER 34 KNOTS...ESPECIALLY DURING THE
MORNING HOURS WHEN LOW LEVEL JET WILL BE AT ITS STRONGEST.
THE DISTURBANCE WILL MOVE OFF TO THE EAST BY SUNDAY...DECREASING
RAIN CHANCES TO THE TYPICAL ISOLATED TO SCATTERED CATEGORY. LIGHT
TO MODERATE SOUTHERLY WINDS WILL BE FOUND...AS WEAK HIGH PRESSURE
OVER THE NORTHEAST GULF WILL RIDGE WEST INTO THE COASTAL WATERS.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 83 74 88 74 / 90 50 50 20
KBPT 84 75 88 76 / 90 50 50 30
KAEX 82 72 88 73 / 90 50 50 20
KLFT 84 75 87 76 / 90 60 60 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ACADIA-ALLEN-
AVOYELLES-BEAUREGARD-CALCASIEU-EAST CAMERON-EVANGELINE-
IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-
ST. LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON-WEST
CAMERON.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR HARDIN-JEFFERSON-
NORTHERN JASPER-NORTHERN NEWTON-ORANGE-SOUTHERN JASPER-
SOUTHERN NEWTON-TYLER.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL NOON CDT TODAY FOR COASTAL
WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-COASTAL
WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
CITY LA OUT 20 NM-WATERS FROM INTRACOASTAL CITY TO CAMERON
LA FROM 20 TO 60 NM-WATERS FROM CAMERON LA TO HIGH ISLAND
TX FROM 20 TO 60 NM-WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA FROM 20 TO 60 NM.
&&
PUBLIC/MARINE...07
AVIATION...24Hazardous weather outlook, Jul 18, 3:56 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 AM CDT FRI JUL 18 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
456 AM CDT FRI JUL 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH ABUNDANT GULF
MOISTURE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. DUE TO THE
HIGH MOISTURE CONTENT IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE
POSSIBLE. RAINFALL RATES WITH THE STORMS WILL RANGE BETWEEN 1 AND
2 INCHES...WITH AREAL RAINFALL AMOUNTS AVERAGING BETWEEN 2 AND 3
INCHES...WITH LOCALLY HIGHER AMOUNTS. WHERE THE LOCALLY HIGHER
AMOUNTS OCCUR...FLOODING OF STREETS AND LOW LYING POOR DRAINAGE
AREAS WILL BE POSSIBLE. ALSO...BRIEF WIND GUSTS TO 40 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DECENT MOISTURE ALONG WITH THE UPPER LEVEL DISTURBANCE WILL LINGER
ON SATURDAY WITH ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS.
SOME ISOLATED HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING. A DAILY CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR RAINFALL AMOUNTS AND POSSIBLE
REPORTS OF FLOODING.
GMZ430-432-435-450-452-455-470-472-475-191130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
456 AM CDT FRI JUL 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
SOME OF THE STORMS WILL PRODUCE WIND GUSTS OVER 30 KNOTS...FREQUENT
CLOUD TO WATER LIGHTNING...AND HEAVY RAINFALL REDUCING
VISIBILITIES BELOW 1 NM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LIGHT TO MODERATE ONSHORE FLOW IS EXPECTED. A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. WINDS AND SEAS WILL BE
LOCALLY HIGHER NEAR THE STORMS...ALONG WITH OCCASIONAL CLOUD TO
WATER LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUA
In the hours before
Local storm report, Jul 18, 5:47 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
647 AM CDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM FLASH FLOOD LAFAYETTE 30.22N 92.03W
07/18/2014 LAFAYETTE LA PUBLIC
REPORT FROM FACEBOOK OF STANDING WATER IN RIGHT LANE OF
AMBASSADOR CAFFERY PKWY NEAR TEXAS ROADHOUSE
&&
RDEALLocal storm report, Jul 18, 5:48 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
648 AM CDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM FLASH FLOOD LUMBERTON 30.26N 94.20W
07/18/2014 HARDIN TX BROADCAST MEDIA
STREET FLOODING REPORTED IN LUMBERTON
&&
RDEALLocal storm report, Jul 18, 5:59 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
659 AM CDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD LUMBERTON 30.26N 94.20W
07/18/2014 HARDIN TX BROADCAST MEDIA
STREET FLOODING REPORTED OFF HORN RD IN LUMBERTON
&&
RDEALLocal storm report, Jul 18, 6:28 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
728 AM CDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM FLASH FLOOD 9 N PORT NECHES 30.10N 93.94W
07/18/2014 ORANGE TX PUBLIC
REPORT OF MINOR FLOODING ACROSS LOW WATER CROSSINGS
&&
RDEALLocal storm report, Jul 18, 6:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
741 AM CDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM FLASH FLOOD VIDOR 30.13N 94.00W
07/18/2014 ORANGE TX BROADCAST MEDIA
THE I-10 ON RAMP IN VIDOR IS FLOODED WITH WATER OVER THE
ROAD
&&
RDEALLocal storm report, Jul 18, 6:54 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
754 AM CDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM FLASH FLOOD BEAUMONT 30.09N 94.14W
07/18/2014 JEFFERSON TX BROADCAST MEDIA
FLOODING NEAR LAMAR UNIVERSITY
&&
RDEALFlash Flood, Iberia
- When
- July 18, 7:10 AM CST to 4:00 PM CST
- Where
- Iberia County, 1.73 mi ENE of Independent to 1.99 mi SSE of Morbihan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.041, -91.824
A modest amount of rain fell across the area during the 17th into the early morning of the 18th with the New Iberia area receiving between 1 and 3 inches. Heavy rain began during the morning of the 18th as a slow moving cold front moved in producing an additional 3 to 6 inches. The rain began to flood roadways by mid morning forcing their closure. By mid day to early afternoon the rain began to decrease in intensity, but not before many roads around New Iberia had been flooded including Highway 90.
Flash Flood, Lafayette
- When
- July 18, 8:05 AM CST to 2:00 PM CST
- Where
- Lafayette County, Carencro to 1.06 mi E of Mouton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.320, -92.050
Rain began to fall across Lafayette during the 17th and into the early morning of the 18th with 1 to 3 inches across the parish as a cold front moved closer. Heavy rain producing 2 to 4 additional inches occurred during the morning to early afternoon of the 18th as the front slowly moved through. This caused numerous roadways to be flooded from Carencro to the City of Lafayette while the rain was ongoing.
Flash Flood, Vermilion
- When
- July 18, 9:33 AM CST to 2:00 PM CST
- Where
- Vermilion County, 1.98 mi NE of West Erath to 1.56 mi NE of Delcambre
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.987, -92.023
Rain began during the 17th into the early morning of the 18th with 2 to 5 inches falling as a cold front approached Vermilion Parish. An additional 2 to 5 inches fell during the 18th leading to the flooding of roadways across portions of the parish by afternoon.
Flash Flood, St. Martin
- When
- July 18, 9:54 AM CST
- Where
- St. Martin County, Anse la Butte to 1.96 mi E of Parks
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.250, -91.930
Rain began during the 17th into the early morning of the 18th with 1 to 3 inches falling across portions of Saint Martin Parish. An additional 2 to 4 fell after sunrise of the 18th producing flooding of roadways around portions of the parish including Cecilia. Portions of Grand Point and Grand Anse Highways were barricaded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, July 18, 20141 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 18, 2014$60,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 18, 2014$3,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20145 events
- Hail and Damaging Wind in South Dakota, July 18, 201452 kt wind · 4 events
- Flash Flooding in Texas, July 18, 20143 events
- Flooding in Colorado, July 18 to 19, 20143 events
- Flash Flooding in Texas, July 18, 20142 events
- Damaging Winds in Louisiana, July 18, 2014$10,000 · 52 kt wind · 2 events
- Hail in North Dakota, July 18, 20140.88 in hail · 2 events
- Hail in North Dakota, July 18, 20141 in hail · 2 events
- Funnel Cloud in Texas, July 18, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529858, 529904, 529912, 529918.